Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 5:56 AM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 5:56 AM CDT (10:56 UTC)
- Expired
- Aug 10, 2020, 6:45 AM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:22 AM CDT | HAIL 0.75 | 1 W Wilson, MN | |
| Aug 10, 6:30 AM CDT | HAIL 2 | Ridgeway, MN | RECEIVED VIA SOCIAL MEDIA WITH PICTURE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 6:41 AM CDT | HAIL 1 | Nodine, MN | DIME TO QUARTER SIZED HAIL. |
| Aug 10, 6:50 AM CDT | HAIL 0.25 | 2 Ne Mound Prairie, MN | COOPERATIVE OBSERVER REPORTED 3/8 DIAMETER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
999
WUUS53 KARX 101056
SVRARX
MNC045-055-169-101145-
/O.NEW.KARX.SV.W.0074.200810T1056Z-200810T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
556 AM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Winona County in southeastern Minnesota...
Northern Houston County in southeastern Minnesota...
Northeastern Fillmore County in southeastern Minnesota...
* Until 645 AM CDT.
* At 556 AM CDT, a severe thunderstorm was located near Lewiston, or
14 miles southwest of Winona, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Trempealeau around 630 AM CDT.
Dakota around 635 AM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 6 And 33, Wyattville, I 90 Exit 257, Ridgeway, I 90 Exit 275,
Utica and Peterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 9146 4400 9143 4397 9141 4394 9136
4392 9136 4385 9128 4380 9127 4378 9124
4372 9126 4372 9173 4383 9208 4400 9208
TIME...MOT...LOC 1056Z 268DEG 39KT 4395 9192
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
060
WWUS53 KARX 101126
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
626 AM CDT Mon Aug 10 2020
MNC045-101135-
/O.CAN.KARX.SV.W.0074.000000T0000Z-200810T1145Z/
Fillmore MN-
626 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FILLMORE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4401 9146 4400 9144 4385 9128 4380 9127
4378 9124 4372 9126 4372 9173 4401 9174
TIME...MOT...LOC 1125Z 274DEG 31KT 4390 9148
$$
MNC055-169-101145-
/O.CON.KARX.SV.W.0074.000000T0000Z-200810T1145Z/
Winona MN-Houston MN-
626 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN WINONA AND NORTHERN HOUSTON COUNTIES...
At 625 AM CDT, a severe thunderstorm was located near Dakota, or 10
miles northwest of La Crescent, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Dakota around 635 AM CDT.
La Crescent around 640 AM CDT.
La Crosse around 645 AM CDT.
Other locations impacted by this severe thunderstorm include Perkins,
Mound Prairie, I 90 Exit 257, Wilson, Ridgeway, I 90 Exit 275 and
Pickwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 9146 4400 9144 4385 9128 4380 9127
4378 9124 4372 9126 4372 9173 4401 9174
TIME...MOT...LOC 1125Z 274DEG 31KT 4390 9148
HAIL...1.00IN
WIND...60MPH
$$
CA922
WWUS53 KARX 101137
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
637 AM CDT Mon Aug 10 2020
MNC055-169-101145-
/O.CON.KARX.SV.W.0074.000000T0000Z-200810T1145Z/
Winona MN-Houston MN-
637 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN WINONA AND NORTHERN HOUSTON COUNTIES...
At 637 AM CDT, a severe thunderstorm was located over Brice Prairie,
or near La Crescent, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Winona and northern Houston Counties, including the
following locations... Perkins, Mound Prairie, I 90 Exit 257, Wilson,
Ridgeway, I 90 Exit 275 and Pickwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 9146 4400 9144 4385 9128 4380 9127
4378 9124 4372 9126 4372 9173 4401 9174
TIME...MOT...LOC 1137Z 268DEG 39KT 4390 9129
HAIL...1.75IN
WIND...60MPH
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 10, 2:21 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 221 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1139 PM CDT Sun Aug 9 2020 Cold front now extends across southwest Minnesota, with some thunderstorms firing ahead of it. Expect storms to become more widespread overnight as the front continues to advance, and local TAF sites could be affected in the early morning hours. Once this system clears later Monday morning, VFR conditions will return to the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
In the hours before
Special weather statement, Aug 10, 3:58 AM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service La Crosse WI 358 AM CDT Mon Aug 10 2020 MNZ079-086>088-WIZ032-033-101100- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, and Whitehall 358 AM CDT Mon Aug 10 2020 ...Line of Strong to Severe Storms to Impact parts of Southeast Minnesota into West-Central Wisconsin This Morning... A line of storms will continue eastward into parts of southeast Minnesota and west-central Wisconsin this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
Special weather statement, Aug 10, 4:55 AM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service La Crosse WI 455 AM CDT Mon Aug 10 2020 MNZ094>096-101200- Mower-Fillmore-Houston- Including the cities of Austin, Preston, and Caledonia 455 AM CDT Mon Aug 10 2020 ...Strong to Severe Storms to Impact parts of Southeast Minnesota This Morning... Strong to severe storms will continue eastward in parts of southeast Minnesota this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:20 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 85 min |
| Aug 10, 5:21 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 73 min |
| Aug 10, 8:47 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 73 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.